Alert archive / Idaho / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 11, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 30, 2015, 9:08 PM PDT for Bonner County, Boundary County, Idaho; Pend Oreille County, Washington. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2015, 9:08 PM PDT (04:08 UTC)
- Expired
- May 30, 2015, 10:00 PM PDT
- In force
- 52 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Bonner County, ID, Boundary County, ID, Pend Oreille County, WA
The radar
The Spokane radar (KOTX), 138 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2592 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473 WUUS56 KOTX 310408 SVROTX IDC017-021-WAC051-310500- /O.NEW.KOTX.SV.W.0011.150531T0408Z-150531T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 908 PM PDT SAT MAY 30 2015 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOUNDARY COUNTY IN THE PANHANDLE OF IDAHO... NORTHWESTERN BONNER COUNTY IN THE PANHANDLE OF IDAHO... EAST CENTRAL PEND OREILLE COUNTY IN NORTHEASTERN WASHINGTON... * UNTIL 1000 PM PDT * AT 907 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF NORDMAN TO 30 MILES NORTH OF NEWPORT...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... NORDMAN AND BEAVER CREEK CAMPGROUND...AND PRIEST LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 4888 11620 4851 11684 4863 11734 4887 11693 TIME...MOT...LOC 0407Z 267DEG 18KT 4878 11691 4861 11722 $$ RP
1 follow-up statement
400 WWUS56 KOTX 310443 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 943 PM PDT SAT MAY 30 2015 IDC017-021-WAC051-310500- /O.CON.KOTX.SV.W.0011.000000T0000Z-150531T0500Z/ BOUNDARY ID-BONNER ID-PEND OREILLE WA- 943 PM PDT SAT MAY 30 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM PDT FOR CENTRAL BOUNDARY...NORTHWESTERN BONNER AND EAST CENTRAL PEND OREILLE COUNTIES... AT 941 PM PDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES WEST OF COPELAND TO 6 MILES NORTHEAST OF NORDMAN TO 31 MILES NORTH OF NEWPORT...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... NORDMAN AND BEAVER CREEK CAMPGROUND AND THE NORTHERN HALF OF PRIEST LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. INTENSE THUNDERSTORM LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. && LAT...LON 4888 11620 4851 11684 4863 11734 4887 11693 TIME...MOT...LOC 0441Z 318DEG 23KT 4885 11670 4869 11681 4863 11717 $$ RP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:29 PM PDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 30, 4:29 PM PDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Spokane WA 429 PM PDT SAT MAY 30 2015 .SYNOPSIS... Strong thunderstorms will be possible in the Idaho Panhandle and in the Northeast Mountains early this evening with large hail, gusty winds and heavy rains possible. Thunderstorm chances will lessen on Sunday and are expected to be more confined to a small portion of southeast Washington and north central Idaho. Meanwhile most locations will see very warm temperatures with highs in the 80s through the weekend. Thunderstorm chances will increase markedly on Monday into Tuesday as a strong upper level trough moves in from the south. Some of the storms on Monday could be strong. Unsettled and cooler weather will persist into the remainder of the work week with a threat of showers and thunderstorms each day. && .DISCUSSION... Rest of This Afternoon and Tonight: Short term models seem to agree on the best shower and thunderstorm activity to continue through the afternoon and then begin to tapper off quickly after about 5pm. Scattered showers and thunderstorms will continue...mainly impacting eastern WA and north ID. The best chance of strong storms will be across NE WA and north ID. All storms will produce torrential rains and frequent lightning. However the stronger storms will also see gusty winds and large hail. After 5 pm showers and thunderstorms will begin to decrease, and even more so during the overnight hours. Drier air is moving through the Kittitas Valley and will continue to push east into portions of the Columbia Basin. This will hinder showers and thunderstorms from developing. The Cascades will also see a break today/tonight. Activity will decrease overnight but some high clouds will begin to stream in from the south. /Nisbet Sunday and Monday...The strong upper level low currently over central British Columbia will shift into Alberta on Sunday with a shortwave ridge temporarily setting up over the area. With the passage of the low...most of the moisture and instability will be shunted into NE Oregon and central Idaho with the extreme southeast portion of our forecast area...ie the Blues, Lewiston Area, and Camas Prairie remaining subject to a continued chance of diurnal convection. Nothing looks too impressive on Sunday with little if any upper level forcing combined with weak upper level subsidence associated with the shortwave trough. Meanwhile temperatures will remain unseasonably warm with valley highs generally in the 80s to lower 90s. The lofty precipitable water values of late will take a temporary reprieve with most dewpoints falling into the mid 30s and 40s which is significantly drier than the 50s of the past couple days. ...STRONG to SEVERE Storms looking more likely for Monday... By late Sunday night or Monday the pattern changes significantly as a deep offshore trough...currently off the California Coast...heads into SW Oregon in the morning and then up the WA/OR border by afternoon. The trough will take on a negative orientation ( a classic orientation for severe weather over the Inland NW) as it heads northward into our area resulting in good upper level difluent flow combined with significant atmospheric destabilization. Its interesting to note that as early as 5am Monday...some of the instability parameters are quite impressive along the Oregon/Washington border. The High Level Total Totals suggest a good potential for elevated nocturnal convection moving northward from Oregon and into the southern portions of Washington and NC Idaho. Even more impressive are surface CAPES around 700 j/kg in the Blues with MUCAPES approaching 2000 j/kg. These are impressive values for this region during the peak of the afternoon heating but this early in the morning would be something rather unusual and this could foretell the weather for the remainder of the day. Model agreement is growing that this instability will continue to spread northward through the day ahead of the incoming trough. The trough will bring good lifting potential to much of the area while the potential instability will likely allow numerous thunderstorms to form. MUCAPES will approach or exceed 2000 over much of the region by afternoon. Meanwhile the shear associated with the incoming trough wont be great...but with 0-6 km values of 20-30 kts over portions of the forecast area it is certainly sufficient for strong/isolated severe development. Precipitable water values will also near an inch...which is even heavier than we've seen over the past several days and given weak steering flow, especially near the Cascades we will need to be concerned with more flash flooding potential as well. It would not be surprising if Monday turns out to be the most active day of the past several days. fx Monday night through Saturday...the upper level low will take up residence over the Inland Northwest through at least the midweek period. Showers will be widespread Monday night into Tuesday as the low pressure center is directly over the forecast area. Scattered thunderstorms will be possible during peak daytime heating each day, with the higher elevations more favored for development. Shower coverage will diminish as the low drifts off to the southeast toward the end of the work week with mostly dry conditions expected for Friday and Saturday. Cool temperatures on Tuesday will start to trend a bit warmer as shower coverage lessens. /Kelch && .AVIATION...00Z TAFS: Somewhat drier air is working its way into the aviation area from the west which should act as a stabilizer and help to limit increase in convection for the aviation area. Expectation is the convection current in the area, near KCOE, KLWS,and KPUW will exit to the east and VFR conditions will prevail for the remainder of the TAF interval. /Pelatti && .PRELIMINARY POINT TEMPS/POPS... Spokane 56 82 59 77 52 70 / 10 10 10 70 70 60 Coeur d'Alene 55 81 57 78 52 68 / 30 10 10 70 70 60 Pullman 54 80 56 74 49 66 / 10 10 20 70 60 60 Lewiston 62 88 62 82 56 73 / 20 20 20 80 70 60 Colville 53 84 56 81 54 73 / 20 10 10 70 80 80 Sandpoint 52 80 54 77 51 68 / 60 10 10 70 80 80 Kellogg 53 79 55 75 49 66 / 50 10 10 80 80 80 Moses Lake 56 87 61 83 55 75 / 0 0 0 60 50 50 Wenatchee 60 86 62 80 56 74 / 0 0 10 60 70 70 Omak 52 85 56 81 53 74 / 10 0 0 70 80 80 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 30, 6:29 AM PDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KOTX 629 AM PDT SAT MAY 30 2015 IDZ003-026-027-WAZ031>035-041-042-044-311330- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU- 629 AM PDT SAT MAY 30 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A low pressure system will move in over the region early next week. This weather system will result in afternoon and evening thunderstorms across much of the region. The main threat from these storms will be heavy rain...although lightning with small hail and gusty winds are additional concerns. This may result in localized flooding of low lying and urbanized areas. Heavy rain from thunderstorms will also increase the risk of flash flooding or debris flows, especially for areas located in steep terrain. IDZ001-002-004-WAZ036>038-043-311330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- OKANOGAN VALLEY- 629 AM PDT SAT MAY 30 2015 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Thunderstorm chances will increase through the morning and afternoon as the surface heats up and the atmosphere becomes progressively more unstable. Isolated strong to severe thunderstorms will be possible. Main threats from thunderstorms will include large hail and strong outflow winds. Heavy rain will also be a threat and may result in ponding of water on roadways, urban flooding and isolated low land flooding. Minor mud flows and debris flows will also be a possibility in steep terrain. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A low pressure system will move in over the region early next week. This weather system will result in afternoon and evening thunderstorms across much of the region. The main threat from these storms will be heavy rain...although lightning with small hail and gusty winds are additional concerns. This may result in localized flooding of low lying and urbanized areas. Heavy rain from thunderstorms will also increase the risk of flash flooding or debris flows, especially for areas located in steep terrain.
In the hours before
Special weather statement, May 30, 5:33 PM PDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
533 PM PDT SAT MAY 30 2015
WAZ037-038-310130-
NORTHEAST MOUNTAINS WA-OKANOGAN HIGHLANDS WA-
533 PM PDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FERRY AND
NORTHWESTERN STEVENS COUNTIES UNTIL 630 PM PDT...
AT 532 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26
MILES NORTH OF SHERMAN PASS...OR 56 MILES NORTHEAST OF OMAK...MOVING
SOUTHEAST AT 25 MPH.
HEAVY RAINFALL AND NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MALO...DANVILLE...CURLEW...TORODA AND ORIENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4884 11812 4864 11847 4896 11881 4900 11874
4900 11848
TIME...MOT...LOC 0032Z 318DEG 21KT 4897 11864
RPLocal storm report, May 30, 6:51 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
651 PM PDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL LAUIER 48.99N 118.22W
05/30/2015 M0.75 INCH FERRY WA LAW ENFORCEMENT
US CUSTOMS REPORTED .5 TO .75 INCH HAIL. STRONG WIND BUT
NO WAY TO ESTIMATE. BARRELLS BLOWN DOWN...STRONG ENOUGH
THAT BELIEVES THERE WILL BE DAMAGE IN AREA.
&&
ABLocal storm report, May 30, 7:16 PM PDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 9 WSW NORTHPORT 48.86N 117.95W
05/30/2015 M1.00 INCH STEVENS WA TRAINED SPOTTER
ALSO REPORTED HEAVY RAIN, GUSTY WINDS, AND ONE QUARTER
MILE VISIBILITY.
&&
ABLocal storm report, May 30, 7:38 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
738 PM PDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 3 SW NORTHPORT 48.89N 117.82W
05/30/2015 M1.00 INCH STEVENS WA EMERGENCY MNGR
MULTIPLE REPORTS 2 TO 5 MILES SOUTH OF NORTHPORT ALONG
HIGHWAY 25 OF 1.00 INCH HAIL. SOME AREA ACCUMULATING HAIL
1 TO 1.5 INCHES DEEP.
&&
ABLocal storm report, May 30, 7:49 PM PDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
749 PM PDT SAT MAY 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 8 SE NORTHPORT 48.85N 117.63W
05/30/2015 M1.00 INCH STEVENS WA TRAINED SPOTTER
TRAINED SPOTTER REPORTED HEAVY RAIN AND HAIL RANGING FROM
.25 TO 1.00 INCH.
&&
ABSpecial weather statement, May 30, 8:30 PM PDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 830 PM PDT SAT MAY 30 2015 IDZ001-WAZ037-310415- NORTHERN PANHANDLE ID-NORTHEAST MOUNTAINS WA- 830 PM PDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BOUNDARY...NORTHWESTERN BONNER AND NORTHEASTERN PEND OREILLE COUNTIES UNTIL 915 PM PDT... AT 829 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF NORDMAN...OR 37 MILES WEST OF BONNERS FERRY... MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS THUNDERSTORM HAD AN EARLIER HISTORY OF PRODUCING QUARTER SIZE HAIL OR LARGER BUT IS HAS WEAKEND SOME AND IS CONTINUING TO SLOWLY WEAKEN. LOCATIONS IMPACTED INCLUDE... NORDMAN AND BEAVER CREEK CAMPGROUND AND THE NORTHERN HALF OF PRIEST LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SPOKANE. && LAT...LON 4872 11729 4899 11717 4898 11658 4859 11679 TIME...MOT...LOC 0329Z 276DEG 16KT 4878 11713 RP
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:30 PM PDT | Special Weather Statement | OTX | Boundary | 45 min |
| May 30, 10:00 PM PDT | Special Weather Statement | OTX | Boundary | 60 min |
| May 30, 5:33 PM PDT | Special Weather Statement | OTX | Ferry | 57 min |
| May 30, 5:59 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 46 min |
| May 30, 6:37 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Stevens | 68 min |
| May 30, 7:30 PM PDT | Severe Thunderstorm Warning | OTX | Pend Oreille, Stevens | 60 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2015Severe Thunderstorm Warnings in Washington, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.